Maryland, 2012Dense Fog in Maryland, December 8, 2012
December 8, 2012 · NWS LWX · 8 events in 8 counties and zones
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Northerly flow north of the surface trough led to a cold air damming where trapped low clouds and fog developed and persisted in Northern Maryland.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Northerly flow north of the surface trough led to a cold air damming where trapped low clouds and fog developed and persisted in Northern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 9:06 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Dec 7, 9:06 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
906 PM EST FRI DEC 7 2012
.SYNOPSIS...
THERE IS ONE AREA OF HIGH PRESSURE SOUTH OF LONG ISLAND AND
ANOTHER NORTH OF MINNESOTA. IN BETWEEN IS A WEAK FRONTAL BOUNDARY
EXTENDING FROM MICHIGAN TO TEXAS. THIS WILL MOVE SLOWLY TOWARDS
THE EAST COAST SATURDAY EVENING. THE NEXT COLD FRONT WILL AFFECT
THE REGION EARLY IN THE WEEK. HIGH PRESSURE WILL BUILD INTO THE
REGION DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
THERE WL BE XTNSV CLD CVR OVR THE MID ATLC TNGT AND SAT AS A
WEAK FNTL BNDRY SLOWLY WORKS ITS WAY TOWARDS THE AREA. AN AREA OF
LGT RAIN IS PERSISTING OVER LWR SRN MD SO HV INCRSD THE POPS FM
CHC TO LKLY THRU THE EVENG.
EXPECT RAIN TO CONTINUE UP ALONG THE MASON-DIXON...PARTICULARLY
WASHINGTON CO MD AND WEST. LIGHT SHOWERS AND SPRINKLES WILL
CONTINUE TO LIFT FROM SRN VA ACROSS SRN MD THROUGH THIS EVENING
WITH ISENTROPIC LIFT. IN BETWEEN /MAINLY ACROSS THE BALT-WASH
METRO/LOW CLOUDS WILL DEVELOP AND DRIZZLE IS POSSIBLE TONIGHT.
TEMPERATURES IN THE M40S OVERNIGHT.
SATURDAY...LOW PRESSURE DEVELOPING TONIGHT OVER THE MIDWEST AHEAD OF
THE UPR TROUGH AXIS WILL SEND A LOW LEVEL TROUGH THROUGH THE MID
ATLANTIC. SWLY FLOW WILL HELP TO MIX DOWN 8C 850MB TEMPS. EXPECT MAX
TEMPS INTO THE 60S ACROSS THE AREA...PERHAPS UPR 60S KCHO AND SOUTH.
LITTLE PRECIP ACROSS THE AREA...LIMITED ONLY TO THE ALLEGHENY
HIGHLANDS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
COOL AND DAMP EAST/NORTHEAST FLOW WILL TAKE SHAPE SATURDAY NIGHT
AND CONTINUE SUNDAY AS THE FRONT SLOWLY SEEPS SOUTHWARD ACROSS THE
REGION AND HIGH PRESSURE SETS UP TO THE NORTH. WARM AIR ADVECTION
WILL PERSIST ABOVE THE COOL SURFACE LAYER LEADING TO PERIODS OF
LIGHT RAIN ESPECIALLY OVER WESTERN AND NORTHERN PORTIONS OF THE
THE FORECAST AREA SUNDAY MORNING INTO THE EARLY AFTERNOON.
TRENDED AFTERNOON HIGH TEMPERATURES DOWN FOR SUNDAY AFTERNOON WITH
MUCH OF THE GUIDANCE INDICATING THAT HIGH TEMPERATURES WILL NOT
MAKE IT OUT OF THE 40S IN MANY LOCATIONS. THIS WILL DEPEND ON HOW
FAR SOUTH THE COLD FRONT PUSHES. LOW CLOUDS AND AREAS OF FOG WILL
PERSIST IN EASTERLY FLOW SUNDAY NIGHT INTO MONDAY BEFORE THE FLOW
VEERS TO SOUTHERLY AHEAD OF THE NEXT COLD FRONTAL PASSAGE.
TEMPERATURES MONDAY WILL LIKELY RISE INTO THE 60S EAST OF THE BLUE
RIDGE WITH 65-70 OVER DC AND SOUTHERN MD IF ENOUGH CLEARING TAKES
SHAPE.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA MONDAY
AFTERNOON INTO MONDAY NIGHT WITH RAIN SHOWERS LIKELY INCREASING IN
COVERAGE FROM WEST TO EAST. MODELS INDICATE THAT AN AREA OF LOW
PRESSURE MAY DEVELOP ALONG THE FRONT AND TRACK NORTHEAST OFF THE
MIDDLE ATLANTIC COAST ON TUESDAY. THIS WOULD KEEP THE
PRECIPITATION GOING INTO TUESDAY BEFORE THE ENTIRE TROUGH PUSHES
EAST OF THE FORECAST AREA. BY MONDAY NIGHT...COLDER AIR WILL HAVE
FILTERED INTO THE REGION AND THE RAIN SHOWERS MAY MIX WITH AND
CHANGE TO SNOW SHOWERS OVER THE WESTERN FIVE. SOME VERY LIGHT
ACCUMULATIONS MAY BE POSSIBLE OVER THE HIGHER ELEVATIONS.
HIGH PRESSURE WILL BUILD ACROSS THE MIDDLE ATLANTIC THROUGH MID
WEEK WHICH WILL HELP KEEP ANOTHER STORM SYSTEM PRESSED TO OUR SOUTH
ON THURSDAY. LONG RANGE MODELS CONTINUE TO INDICATE A RATHER
PROGRESSIVE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS WITH SYSTEMS
MOVING RAPIDLY EAST WITHOUT THE PRESENCE OF COLD AIR. ANOTHER IN
A SERIES OF STORMS MAY IMPACT THE REGION FROM THE WEST NEXT
WEEKEND.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
CIGS XPCTD TO RMN LOW TNGT W/ PDS OF RA/DZ PSBL. W/ OVC SKIES DO
NOT BLV FOG WL BE HAT MUCH OF A PROB OVRNGT. LIGHT SFC SLY FLOW
SOUTH OF THIS FRONT...LIGHT AND VARIABLE FLOW ALONG/NORTH OF THE
BOUNDARY. SAT LOOKS TO BE CLDY...ALTHO CIGS SHOULD BE IN VFR RANGE.
LOW CLOUDS AND SOME FOG WILL BE POSSIBLE SATURDAY NIGHT INTO
SUNDAY AS WELL AS SUNDAY NIGHT INTO MONDAY. PERIODS OF LIGHT RAIN
MAY ALSO HELP REDUCE CIGS AND VSBYS INTO THE SUB-VFR RANGE. A COLD
FRONT WILL PUSH EAST ACROSS THE REGION BRINGING A MORE WIDESPREAD
POTENTIAL FOR RAIN SHOWERS MONDAY INTO TUESDAY. VFR RETURNS FOR
WEDNESDAY.
&&
.MARINE...
WINDS XPCTD TO RMN BLO SCA VALUES TNGT AND SAT.
WINDS ARE EXPECTED TO REMAIN BELOW SCA LEVELS INTO EARLY MONDAY
BUT MAY APPROACH ADVISORY LEVELS LATER MONDAY AND TUESDAY WITH THE
COLD FRONTAL PASSAGE.
&&
.EQUIPMENT...
THE PIKESVILLE NWR TRANSMITTER IS NOW BACK IN SVC. IT WILL GO DOWN
AGN TUESDAY DECEMBER 12TH AND WEDNESDAY DECEMBER 13TH FOR AN
ANTENNA REPLACEMENT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...BAJ/KRW
Hazardous weather outlook, Dec 7, 5:26 AM EST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 AM EST FRI DEC 7 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
526 AM EST FRI DEC 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED MONDAY FOR THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
526 AM EST FRI DEC 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Washington
- When
- December 8, 1:18 AM EST to 10:00 AM EST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Hagerstown Airport.
Dense Fog, Anne Arundel
- When
- December 8, 1:29 AM EST to 8:00 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Baltimore Washington Airport.
Dense Fog, Northern Baltimore
- When
- December 8, 2:29 AM EST to 8:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- ASOS
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Baltimore Washington and York Airport.
Dense Fog, Harford
- When
- December 8, 2:29 AM EST to 8:00 AM EST
- Where
- Harford forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter mile at Baltimore Washington and Lancaster Airport.
Dense Fog, Carroll
- When
- December 8, 3:29 AM EST to 8:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- ASOS
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Baltimore Washington, Frederick, and York Airports.
Dense Fog, Howard
- When
- December 8, 3:29 AM EST to 8:00 AM EST
- Where
- Howard forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter mile at Baltimore Washington Airport.
Dense Fog, Southern Baltimore
- When
- December 8, 3:29 AM EST to 8:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- ASOS
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Baltimore Washington Airport.
Dense Fog, Frederick
- When
- December 8, 6:30 AM EST to 8:50 AM EST
- Where
- Frederick forecast zone
- Reported by
- ASOS
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Frederick Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Winter Weather in Wyoming, December 8, 20127 events
- Dense Fog in Maryland, December 8 to 9, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425718, 425726, 425722, 425723, 425721, 425724, 425725, 425719.